Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Kansas City, MO

April 28, 2021Cass County, Johnson County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at Apr 28, 2021, 7:46 PM CDT for Cass County, Johnson County, Missouri; Miami County, Kansas. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 7:46 PM CDT (00:46 UTC)
Expired
Apr 29, 2021, 6:18 AM CDT
In force
11 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Miami County, KS, Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS43 KEAX 290046
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
746 PM CDT Wed Apr 28 2021

KSC121-MOC037-101-291200-
/O.NEW.KEAX.FA.W.0001.210429T0046Z-210429T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Cass MO-Johnson MO MO-
746 PM CDT Wed Apr 28 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for Urban area and small stream in...
  Miami County in east central Kansas...
  Cass County in west central Missouri...
  West Central Johnson MO County in west central Missouri...

* Until 700 AM CDT Thursday.

* At 746 PM CDT, local law enforcement reported heavy rain in the 
  warned area due to thunderstorms. Flooding is already occurring. 
  Between 2 and 4 inches of rain has fallen.

* Flooding has been reporting along several roadways as well as 
  creeks and streams in the towns of Cleveland, Peculiar, Pleasant 
  Hill, and West Line.

* Some locations that will experience flooding include...
  Lee's Summit, Belton, Raymore, Harrisonville, Pleasant Hill, 
  Paola, Peculiar, Osawatomie, Louisburg, Holden, Lake Winnebago, 
  Drexel, Cleveland, Freeman, East Lynne, Kingsville, Fontana, Lake 
  Annette, Baldwin Park and Strasburg.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3839 9506 3857 9504 3874 9470 3874 9461
      3878 9461 3883 9452 3883 9412 3885 9412
      3885 9400 3873 9397 3850 9460 3840 9473

$$

73
1 follow-up statement
876 
WGUS83 KEAX 291118
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
618 AM CDT Thu Apr 29 2021

KSC121-MOC037-101-291128-
/O.CAN.KEAX.FA.W.0001.000000T0000Z-210429T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Cass MO-Johnson MO MO-
618 AM CDT Thu Apr 29 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING IS CANCELLED FOR 
MIAMI, CASS AND WEST CENTRAL JOHNSON MO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3839 9506 3857 9504 3874 9470 3874 9461
      3878 9461 3883 9452 3883 9412 3885 9412
      3885 9400 3873 9397 3850 9460 3840 9473

$$

Kurtz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 28, 6:46 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 28, 6:46 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Apr 28 2021

.Discussion...
Issued at 319 PM CDT WED APR 28 2021

Key Points:

-Showers and thunderstorms are expected tonight, especially along
and south of I-70.  A marginally strong storm is possible, along
with locally heavy rainfall.

-Drier and warming conditions are expected to develop Thursday
continuing into the first half of the weekend.

Detailed discussion...

Slow moving boundary bisecting the forecast area as of 20Z extending
from the metro into northeast Missouri. Along and south of the
boundary, near surface based CAPE values ~1000 J/kg with 30-35 knots
of 06-km bulk shear.  This may allow for a few storms to become
strong to near severe south of I-70 late this afternoon into the
evening with small hail an gusty winds being the main threats.
Probably the biggest concern  will be locally heavy rainfall, with
precipitable water values of 1.5-1.75" along and south of the
boundary (near maximum values for this time of year).

Expect convective threat to sag south through the evening hours
tonight, with rain chances decreasing after midnight.  Could see
some isolated instability showers develop through the afternoon
hours on Thursday, mainly across the eastern half of Missouri.

Thereafter, expect warming trend into the weekend ahead of upper low
lifting from Mexico towards the central plains.  This could lead to
another round of showers and thunderstorms Sunday night into Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 646 PM CDT WED APR 28 2021

Heavy rain is slowly moving out of the area as a front gradually
moves ESE. Showers linger for the next few hours before clearing
out late evening. CIGS/VIS will oscillate between MVFR and IFR
categories as the rain exits the area. CIGs lift after midnight
through the early morning hours. Skies clear out after daybreak
bringing back diurnally driven gusty winds. Winds remain
northerly overnight before shifting to northeasterly during the
day Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Pesel

In the hours before

Local storm report, Apr 28, 5:19 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      5 SSW LAKE WINNEBAGO    38.77N 94.38W
04/28/2021                   CASS               MO   LAW ENFORCEMENT

            FLOODED ROADWAY ALONG HIGHWAY 291.

&&

BT
Local storm report, Apr 28, 5:31 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      5 NNE LINWOOD           39.06N 95.00W
04/28/2021                   LEAVENWORTH        KS   LAW ENFORCEMENT

            WATER OVER THE HEMPHILL RD. HAS SINCE
            RECEDED.

&&

BT
Local storm report, Apr 28, 5:40 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 NNE WALDRON           39.25N 94.78W
04/28/2021                   PLATTE             MO   LAW ENFORCEMENT

            WATER OVER JONES MYER AND HILLSBORO RD.
            WATER HAS SINCE RECEDED.

&&

BT
Local storm report, Apr 28, 5:42 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FLASH FLOOD      2 NNE PECULIAR          38.75N 94.44W
04/28/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER ROAD.

&&
Local storm report, Apr 28, 5:43 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      WEST LINE               38.64N 94.58W
04/28/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER ROAD.

&&
Local storm report, Apr 28, 7:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HEAVY RAIN       1 N WARRENSBURG         38.78N 93.74W
04/28/2021  M1.39 INCH       JOHNSON            MO   PUBLIC

            OBSERVER MEASURED 0.6 BETWEEN 1640 AND 1740
            CDT, THEN AN ADDITIONAL 0.79 BETWEEN 1740
            AND 1830 CDT.

&&

BP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:26 PM CDTAreal Flood AdvisoryEAXBates, Cass, Johnson, Pettis8 hr
Apr 28, 10:44 PM CDTRiver Flood WarningEAXBates, Cass, Henry34 hr
Apr 29, 1:56 AM CDTRiver Flood WarningEAXCooper39 hr
Apr 29, 1:56 AM CDTRiver Flood WarningEAXCooper, Saline31 hr
Apr 29, 6:12 AM CDTRiver Flood WarningEAXJohnson, Pettis13 hr
Apr 29, 9:24 AM CDTRiver Flood WarningEAXCooper10 hr

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.